Banach Journal of Mathematical Analysis

Complete systems of unitary invariants for some classes of 2-isometries

Akash Anand, Sameer Chavan, Zenon Jan Jabłoński, and Jan Stochel

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We characterize the unitary equivalence of 2-isometric operators satisfying the so-called kernel condition. This relies on a model for such operators built on operator-valued unilateral weighted shifts and on a characterization of the unitary equivalence of operator-valued unilateral weighted shifts in a fairly general context. We also provide a complete system of unitary invariants for 2-isometric weighted shifts on rooted directed trees satisfying the kernel condition. This is formulated purely in the language of graph theory—namely, in terms of certain generation branching degrees. Finally, we study the membership of the Cauchy dual operators of 2-isometries in classes C0 and C0.

Article information

Banach J. Math. Anal., Volume 13, Number 2 (2019), 359-385.

Received: 21 August 2018
Accepted: 29 November 2018
First available in Project Euclid: 1 February 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 47B20: Subnormal operators, hyponormal operators, etc.
Secondary: 47B49: Transformers, preservers (operators on spaces of operators) 47B37: Operators on special spaces (weighted shifts, operators on sequence spaces, etc.)

2-isometry kernel condition complete system of unitary invariants weighted shift on a directed tree Cauchy dual operator $C_{0\cdot }$ and $C_{\cdot 0}$ classes


Anand, Akash; Chavan, Sameer; Jabłoński, Zenon Jan; Stochel, Jan. Complete systems of unitary invariants for some classes of $2$ -isometries. Banach J. Math. Anal. 13 (2019), no. 2, 359--385. doi:10.1215/17358787-2018-0042.

Export citation


  • [1] J. Agler, A disconjugacy theorem for Toeplitz operators, Amer. J. Math. 112 (1990), no. 1, 1–14.
  • [2] J. Agler and M. Stankus, $m$-isometric transformations of Hilbert spaces, I, Integral Equations Operator Theory 21 (1995), no. 4, 383–429.
  • [3] A. Anand, S. Chavan, Z. J. Jabłoński, and J. Stochel, A solution to the Cauchy dual subnormality problem for $2$-isometries, preprint, arXiv:1702.01264v4 [math.FA].
  • [4] A. Athavale, On completely hyperexpansive operators, Proc. Amer. Math. Soc. 124 (1996), no. 12, 3745–3752.
  • [5] B. Bagchi and G. Misra, The homogeneous shifts, J. Funct. Anal. 204 (2003), no. 2, 293–319.
  • [6] M. S. Birman and M. Z. Solomjak, Spectral Theory of Selfadjoint Operators in Hilbert Space, Math. Appl. (Soviet Ser.), D. Reidel, Dordrecht, 1987.
  • [7] P. Budzyński, P. Dymek, and M. Ptak, Analytic structure of weighted shifts on directed trees, Math. Nachr. 290 (2017), no. 11–12, 1612–1629.
  • [8] P. Budzyński, Z. J. Jabłoński, I. B. Jung, and J. Stochel, Unbounded subnormal weighted shifts on directed trees, J. Math. Anal. Appl. 394 (2012), no. 2, 819–834.
  • [9] P. Budzyński, Z. J. Jabłoński, I. B. Jung, and J. Stochel, Unbounded subnormal composition operators in $L^{2}$-spaces, J. Funct. Anal. 269 (2015), no. 7, 2110–2164.
  • [10] P. Budzyński, Z. J. Jabłoński, I. B. Jung, and J. Stochel, Unbounded weighted composition operators in $L^{2}$-spaces, Lecture Notes in Math. 2209, Springer, Cham, 2018.
  • [11] S. Chavan, On operators Cauchy dual to $2$-hyperexpansive operators, Proc. Edinb. Math. Soc. (2) 50 (2007), no. 3, 637–652.
  • [12] S. Chavan, On operators close to isometries, Studia Math. 186 (2008), no. 3, 275–293.
  • [13] S. Chavan, An inequality for spherical Cauchy dual tuples, Colloq. Math. 131 (2013), no. 2, 265–271.
  • [14] J. B. Conway, A Course in Functional Analysis, 2nd ed., Grad. Texts in Math. 96, Springer, New York, 1990.
  • [15] J. B. Conway, The Theory of Subnormal Operators, Math. Surveys Monogr. 36, Amer. Math. Soc., Providence, 1991.
  • [16] M. J. Cowen and R. G. Douglas, Complex geometry and operator theory, Acta Math. 141 (1978), no. 3–4, 187–261.
  • [17] R. G. Douglas, On the operator equation $S^{*}XT=X$ and related topics, Acta Sci. Math. (Szeged) 30 (1969), 19–32.
  • [18] P. R. Halmos, Normal dilations and extensions of operators, Summa Brasil. Math. 2 (1950), 125–134.
  • [19] P. R. Halmos, A Hilbert Space Problem Book, 2nd ed., Grad. Texts in Math. 19, Springer, New York, 1982.
  • [20] D. A. Herrero, On multicyclic operators, Integral Equations Operator Theory 1 (1978), no. 1, 57–102.
  • [21] Z. J. Jabłoński, Hyperexpansive operator valued unilateral weighted shifts, Glasg. Math. J. 46 (2004), no. 2, 405–416.
  • [22] Z. J. Jabłoński, I. B. Jung, and J. Stochel, Weighted shifts on directed trees, Mem. Amer. Math. Soc. 216 (2012), no. 1017.
  • [23] Z. J. Jabłoński and J. Stochel, Unbounded 2-hyperexpansive operators, Proc. Edinb. Math. Soc. (2) 44 (2001), no. 3, 613–629.
  • [24] D. W. Kribs, R. H. Levene, and S. C. Power, Commutants of weighted shift directed graph operator algebras, Proc. Amer. Math. Soc. 145 (2017), no. 8, 3465–3480.
  • [25] C. S. Kubrusly, An Introduction to Models and Decompositions in Operator Theory, Birkhäuser, Boston, 1997.
  • [26] A. Lambert, Unitary equivalence and reducibility of invertibly weighted shifts, Bull. Aust. Math. Soc. 5 (1971), 157–173.
  • [27] W. Majdak, M. Mbekhta, and L. Suciu, Operators intertwining with isometries and Brownian parts of $2$-isometries, Linear Algebra Appl. 509 (2016), 168–190.
  • [28] R. A. Martínez-Avendaño, Hypercyclicity of shifts on weighted $L^{p}$ spaces of directed trees, J. Math. Anal. Appl. 446 (2017), no. 1, 823–842.
  • [29] B. B. Morrel, A decomposition for some operators, Indiana Univ. Math. J. 23 (1973/1974), 497–511.
  • [30] C. R. Putnam, Hyponormal contractions and strong power convergence, Pacific J. Math. 57 (1975), no. 2, 531–538.
  • [31] M. Reed and B. Simon, Methods of Modern Mathematical Physics, I: Functional Analysis, 2nd ed., Academic Press, New York, 1980.
  • [32] S. Richter, Invariant subspaces of the Dirichlet shift, J. Reine Angew. Math. 386 (1988), 205–220.
  • [33] S. Richter, A representation theorem for cyclic analytic two-isometries, Trans. Amer. Math. Soc. 328, no. 1 (1991), 325–349.
  • [34] A. L. Shields, “Weighted shift operators and analytic function theory” in Topics in Operator Theory, Math. Surveys 13, Amer. Math. Soc., Providence, 1974, 49–128.
  • [35] S. Shimorin, Wold-type decompositions and wandering subspaces for operators close to isometries, J. Reine Angew. Math. 531 (2001), 147–189.
  • [36] S. Shimorin, Complete Nevanlinna-Pick property of Dirichlet-type spaces, J. Funct. Anal. 191 (2002), no. 2, 276–296.
  • [37] B. Sz.-Nagy, C. Foias, H. Bercovici, and L. Kérchy, Harmonic Analysis of Operators on Hilbert Space, 2nd ed., Universitext, Springer, New York, 2010.